Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Goodland, KS

April 20, 2005Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2005, 11:40 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 11:40 PM CDT (04:40 UTC)
Expired
Apr 21, 2005, 12:45 AM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, KS, Dundy County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210440
SVRGLD
KSC023-NEC057-210545-
/O.NEW.KGLD.SV.W.0010.050421T0440Z-050421T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1145 PM MDT (1245 AM CDT)

* AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED 17 MILES WEST OF HAIGLER...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAIGLER AROUND 1105 PM MDT...
  PARKS AROUND 1120 PM MDT...
  BENKELMAN AROUND 1140 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 4025 10205 3983 10205 3982 10141 4030 10141

$$

KILLINGSWORTH
3 follow-up statements
000 
WWUS53 KGLD 210505
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 PM MDT WED APR 20 2005

KSC023-NEC057-210545-
/O.CON.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/
CHEYENNE KS-DUNDY NE-
1103 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM MDT (1245 AM
CDT) FOR DUNDY AND CHEYENNE COUNTIES...

AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF HAIGLER...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAIGLER AROUND 1110 PM MDT...
  PARKS AROUND 1130 PM MDT...
  BENKELMAN AROUND 1145 PM MDT...

QUARTER SIZE HAIL WAS REPORTED 4 MILES WEST OF HAIGLER AT 1058 PM 
MDT (1158 PM CDT). IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT 
THURSDAY MORNING (300 AM CDT THURSDAY MORNING) FOR NORTHEAST 
COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 
400 AM MDT THURSDAY MORNING (500 AM CDT THURSDAY MORNING) FOR 
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4025 10205 3983 10205 3982 10141 4030 10141

$$

KILLINGSWORTH
000 
WWUS53 KGLD 210532
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT WED APR 20 2005

KSC023-210541-
/O.CAN.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/
CHEYENNE KS-
1231 AM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4033 10200 4009 10193 4014 10139 4034 10141

$$

NEC057-210545-
/O.CON.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/
DUNDY NE-
1131 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM MDT FOR
DUNDY COUNTY...

AT 1127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED OVER CENTRAL DUNDY COUNTY...MOVING EAST AT 30
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM MDT THURSDAY MORNING FOR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4033 10200 4009 10193 4014 10139 4034 10141

$$

KILLINGSWORTH
000 
WWUS53 KGLD 210541
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1141 PM MDT WED APR 20 2005

NEC057-210551-
/O.EXP.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/
DUNDY NE-
1141 PM MDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR DUNDY COUNTY EXPIRES AT 1145
PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM MDT THURSDAY MORNING FOR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4033 10200 4009 10193 4014 10139 4034 10141

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:15 PM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 3:15 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED APR 20 2005

FORECAST FOCUS IS ON CHANCE OF PRECIPITATION TONIGHT FOLLOWED BY
LENGTHY PERIOD OF WIND THROUGH FRIDAY (HIGHLITES MAY BE NEEDED).
AFTER THAT AREA LOOKS TO GO DRY AND SEASONAL.

.DISCUSSION...(TONIGHT-SATURDAY)

TONIGHT-THURSDAY...A FEW PARAMETERS NAILED LAST EVENINGS LACK OF
CONVECTION OVER OUR FORECAST AREA DESPITE MODEST INSTABILITY.
WILL FOCUS ON THOSE PARAMETERS WHICH DID WELL FOR TONIGHTS
FORECAST.

IMPRESSIVE VORT MAX LIFTS NORTHEAST INTO EXTREME SOUTHEAST WYOMING
OVERNIGHT. LATEST 250 JET DIVERGENCE ALONG WITH LOW AND MID LEVEL
OMEGA AND K-INDICES GREATER THAN 30 AND QPF FORECASTS SUGGEST A
NEAR REPEAT WITH BEST CHANCE OF PRECIP OVER EXTREME NORTHWEST YUMA
COUNTY THROUGH MIDNIGHT BEFORE DEVEOPING MCS OVER CENTRAL NEBRASKA
MAKES THE TURN SOUTHEAST INTO CENTRAL NEBRASKA BY 12Z THURSDAY.
WILL LIMIT ANY POPS TONIGHT TO FAR NORTHWEST-NORTH-NORTHEAST.
BOUNDARY LAYER MOISTURE INCREASES ON THE BACKSIDE OF THE SURFACE
LOW FAVORING SOME STRATUS AND FOG OVER THE NORTHWEST 1/3 OR SO OF
THE AREA AFTER MIDNIGHT. WILL NOT COMPLICATE THE GRIDS WITH THIS
AT THIS POINT BUT WILL ALERT SWING SHIFT TO ITS POTENTIAL.

ON THURSDAY THE UPPER LOW MOVES INTO CENTRAL NEBRASKA WITH COOLER
AIR COVERING THE FORECAST AREA BEHIND THE FRONT. BEST MOISTURE IS
OVER NORTHERN THIRD OF AREA BUT ALSO UNDER MORE STABLE LAPSE
RATES. GIVEN A LACK OF INSTABILITY OR LIFT WILL REMOVE ANY THREAT
FOR PRECIPITATION. AS THE UPPER LOW MOVES EAST/SOUTHEAST THURSDAY
NIGHT IT WILL DRAG PLENTIFUL CLOUDINESS WITH SOME WIND WITH IT
INTO THE AREA. MAY SEE SOME FOG BUT AT THIS POINT CANT PINPOINT IT
SO WILL LEAVE IT OUT.

FOR FRIDAY UPPER LOW GETS CAUGHT IT THE EAST COAST LARGE SCALE
TROUGH FAR REMOVING IT FROM OUR AREA. SHARP UPPER RIDGE BUILDS
ALONG THE FRONT RANGE BUT WONT HELP OUR AREA RECOVER TEMPERATURE-
WISE. IT DOES HOWEVER APPEAR THAT THE SUN WILL RETURN WITH ONLY A
SLIGHT INCREASE IN TEMPERATURE.

IN THE EXTENDED FORECAST (SUNDAY-WEDNESDAY)...FOR SUNDAY AND
MONDAY A PIECE OF THE WEST COAST UPPER TROUGH MOVES ACROSS THE
AREA PER ECMWF/GFS/DGEX BRINGING AN INCREASING THREAT FOR
PRECIPITATION. THE INCREASING CLOUDINESS ASSOCIATED WITH THIS
FEATURE COUPLED WITH EAST TO NORTHEAST UPSLOPE WINDS WILL PROVIDE
FOR RATHER COOL TEMPERATURES.

ON TUESDAY AND WEDNESDAY THE UPPER PATTERN FEATURES DUMBELL LOW
OFF THE WEST COAST AND OVER THE EAST COAST. THE TRI-STATE AREA IS
CAUGHT UNDER THE INFLUENCE OF THE EAST COAST LOW WHICH WILL
CONTINUE TO PROVIDE COOL TEMPERATURES AND A SMALL THREAT FOR
PRECIPITATION. GIVEN THE TIMING ISSUES WITH VARIOUS IMPULSES
MOVING DOWN FROM THE NORTH AROUND THE PARENT UPPER LOW PREDICTING
PRECIPITATION CHANCES IS RATHER LOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Apr 20, 11:35 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE
AFTER 2 PM MDT (3 PM CDT) WEST OF A LINE FROM FLAGLER TO WRAY COLORADO.
A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM
THE WEST AT THE SAME TIME THAT A COLD FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ACROSS NORTHEAST COLORADO. THE ENERGY FROM THE
UPPER LOW WILL COMBINE WITH THE STALLED FRONT TO PROMOTE A GOOD
ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. WIND PROFILES WILL
BE FAVORABLE TO PROMOTE SUPERCELL DEVELOPMENT. THUNDERSTORMS
IMMEDIATELY ALONG THE STALLED BOUNDARY ARE CAPABLE OF PRODUCING
ROTATING UPDRAFTS AND ISOLATED TORNADOES.

THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHWEST NEBRASKA OVERNIGHT AND WILL CONTINUE TO BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL SETTLE OVER THE CENTRAL HIGH PLAINS FRIDAY NIGHT
ALLOWING LOW TEMPERATURES EARLY SATURDAY MORNING TO FALL INTO THE
LOWER 30S. FAVORED LOW LYING AREAS AND RIVER VALLEYS MAY DROP INTO
THE UPPER 20S. POTTED PLANTS OR TENDER VEGETATION SHOULD BE COVERED
OR BROUGHT INSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT PRIMARILY ACROSS
EXTREME NORTHEAST COLORADO.

JOHNSON

In the hours before

Local storm report, Apr 20, 11:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             5 N WRAY                40.15N 102.23W
04/20/2005  1.75 INCH        YUMA               CO   TRAINED SPOTTER

            GROUND NOT COMPLETELY COVERED

&&

MWM
Special weather statement, Apr 20, 11:15 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT WED APR 20 2005

KSZ001>004-NEZ079>081-211000-
CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-NORTON-RAWLINS-RED WILLOW-
1015 PM MDT (1115 PM CDT) WED APR 20 2005

...SEVERE THUNDERSTORM WATCH #172 IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TRI-STATE AREA UNTIL 4 AM MDT (5 AM CDT)...

IN KANSAS...
CHEYENNE...RAWLINS...DECATUR AND NORTON.

IN NEBRASKA...
DUNDY...HITCHCOCK AND RED WILLOW.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

MWM
Local storm report, Apr 20, 11:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             9 S ECKLEY              39.98N 102.49W
04/20/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

1010 PM     HAIL             7 N WRAY                40.18N 102.23W
04/20/2005  2.75 INCH        YUMA               CO   TRAINED SPOTTER

1010 PM     HAIL             6 N WRAY                40.17N 102.23W
04/20/2005  2.50 INCH        YUMA               CO   TRAINED SPOTTER

1010 PM     HAIL             8 NW WRAY               40.16N 102.33W
04/20/2005  2.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 20, 11:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             4 SE CLARKVILLE         40.34N 102.57W
04/20/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 20, 11:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             7 W WRAY                40.08N 102.36W
04/20/2005  2.50 INCH        YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, Apr 20, 11:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             10 S WRAY               39.93N 102.23W
04/20/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:01 AM CDTSevere Thunderstorm WarningGLDCheyenne59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.